Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 7, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Jul 13, 2018, 7:37 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 13, 2018, 7:37 PM MST (02:37 UTC)
- Expired
- Jul 13, 2018, 10:30 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Cedar City radar (KICX), 135 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.6 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 48 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1649 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
482
WGUS55 KFGZ 140237
FFWFGZ
AZC005-140530-
/O.NEW.KFGZ.FF.W.0007.180714T0237Z-180714T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
737 PM MST FRI JUL 13 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County in north central Arizona...
* Until 1030 PM MST
* At 735 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across Highway 89A between Marble Canyon and House
Rock. Up to one inch of rain has already fallen. Flash flooding is
expected to begin shortly, and impact Highwy 89a.
* Flash flooding will impact areas near and around Highway 89A
between Marble Canyon and House Rock.
This includes the following streams and drainages...South Fork Soap
Creek...House Rock Wash...Emmett Wash...Soap Creek and Badger Canyon.
This includes U.S. Highway 89A between mile markers 546 and 553.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3666 11179 3671 11191 3679 11187 3679 11176
3673 11170
$$2 follow-up statements
671
WGUS75 KFGZ 140308
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
808 PM MST FRI JUL 13 2018
AZC005-140530-
/O.CON.KFGZ.FF.W.0007.000000T0000Z-180714T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
808 PM MST FRI JUL 13 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1030 PM MST FOR
COCONINO COUNTY...
At 804 PM MST, Doppler radar indicated the heaviest rain had ended,
with moderate rain continuing over the warned area. Between one and
two inches of rain has fallen just west of Highway 89a between Mile
Marker 546 and 553. There is a significant threat of Flooding over
Highway 89a.
Flash flooding is also expected to impact the following streams and
drainages...South Fork Soap Creek...House Rock Wash...Emmett
Wash...Soap Creek and Badger Canyon.
This includes U.S. Highway 89A between mile markers 546 and 553.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Remain alert for flooding even in locations not receiving rain. Dry
washes, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
&&
LAT...LON 3666 11179 3671 11191 3679 11187 3679 11176
3673 11170
$$807
WGUS75 KFGZ 140527
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1027 PM MST FRI JUL 13 2018
AZC005-140536-
/O.EXP.KFGZ.FF.W.0007.000000T0000Z-180714T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Coconino-
1027 PM MST FRI JUL 13 2018
...THE FLASH FLOOD WARNING FOR COCONINO COUNTY WILL EXPIRE AT 1030 PM
MST...
The heavy rain has ended, and Flood waters have receded. Additional
flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.
LAT...LON 3666 11179 3671 11191 3679 11187 3679 11176
3673 11170
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 13, 2:52 PM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Jul 13, 2:52 PM MST, 4 hours 45 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 252 PM MST Fri Jul 13 2018 .SYNOPSIS...The monsoon weather pattern will persist over Arizona through next week, with daily rounds of showers and thunderstorms. The main threat with storms from today through the weekend will be heavy rainfall and localized flooding. && .DISCUSSION...Storms early this afternoon have been slow moving. Fortunately, the lack of vertical shear has also inhibited storm organization thus far, with most cells producing heavy precipitation for a fairly short time before decreasing in intensity. Storms into central/eastern Yavapai County are persisting a little longer and producing larger areas of heavy rain. Expect this trend to continue through the afternoon into early evening, with the majority of storms remaining over/near higher terrain features due to the light steering flow. Hi-res convection allowing models still are fairly consistent in forecasting a cluster of storms moving off the high terrain in western NM through portions of the Little Colorado River valley and the eastern Mogollon Rim this evening. We will maintain elevated precip chances in these areas. Ensemble forecasts show precipitable water values increasing slightly into this weekend, then remaining fairly steady through the early part of next week before perhaps decreasing slightly later next week. At any rate, it is expected that there will be plenty of available moisture for showers and thunderstorms throughout next week. && .AVIATION...For the 00Z package...Expect slow moving showers and thunderstorms with MVFR/IFR conditions during the late afternoon and evening. Generally VFR conditions to persist outside of any storms. Storms anticipated to decrease in overall coverage and intensity after 03Z Saturday, before ramping up again after 17Z Saturday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Deep moisture will remain over northern Arizona for the next several days. Expect scattered to numerous showers and thunderstorms through the forecast period, especially during the daylight hours. Winds will generally be light, though gusty winds may develop near storms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...AT AVIATION...KD FIRE WEATHER...KD For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Jul 13, 2:34 PM MST, 5 hours 3 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 234 PM MST FRI JUL 13 2018 AZZ008-037-132215- Yavapai County Valleys and Basins-Yavapai County Mountains- 234 PM MST FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR JEROME IN YAVAPAI COUNTY UNTIL 315 PM MST... At 234 PM MST, Doppler radar was tracking a strong thunderstorm near Jerome , or 18 miles northwest of Camp Verde. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Jerome, Potato Patch Campground, Mingus Mountain Campground and Playground Group Campground. LAT...LON 3473 11219 3478 11210 3474 11205 3467 11212 TIME...MOT...LOC 2134Z 311DEG 3KT 3473 11211
Local storm report, Jul 13, 3:43 PM MST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
343 PM MST FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0329 PM FLASH FLOOD 9 SE CARRIZO 33.90N 110.17W
07/13/2018 GILA AZ EMERGENCY MNGR
CEDAR CREEK PEAKED WITH A 5 FT RISE AND IS
NOW RECEDING.
&&
DBLocal storm report, Jul 13, 4:42 PM MST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
442 PM MST FRI JUL 13 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM FLASH FLOOD 1 NW MAYER 34.41N 112.25W
07/13/2018 YAVAPAI AZ EMERGENCY MNGR
EAST CENTRAL AVE CLOSED DUE TO FLOODING.
&&
DBSpecial weather statement, Jul 13, 5:35 PM MST, 2 hours 2 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 535 PM MST FRI JUL 13 2018 AZZ012-015-140100- Little Colorado River Valley in Coconino County-Western Mogollon Rim- 535 PM MST FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 600 PM MST... At 533 PM MST, Doppler radar was tracking a strong thunderstorm 9 miles south of Gray Mountain, or 29 miles north of Flagstaff. this storm was nearly stationary. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Driving along Hwy 89 will be hazardous due to heavy rain, small hail, strong winds, and limited visibility. Locations impacted include...Highway 89 near the entrance to Wupatki National Monument. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3564 11142 3552 11148 3557 11163 3571 11158 TIME...MOT...LOC 0033Z 262DEG 2KT 3561 11152
Special weather statement, Jul 13, 6:31 PM MST, 1 hour 6 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 631 PM MST FRI JUL 13 2018 AZZ011-040-140215- Chuska Mountains and Defiance Plateau- Northeast Plateaus and Mesas South of Hwy 264- 631 PM MST FRI JUL 13 2018 ...SIGNIFICANT WEATHER ADVISORY FOR APACHE COUNTY UNTIL 715 PM MST... At 629 PM MST, Doppler radar was tracking a strong thunderstorm near Window Rock, or 21 miles west of Gallup, moving west at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Interstate 40 from Sanders to the New Mexico border, Pine Springs, Window Rock, Fort Defiance, Sanders, Oak Springs Valley, Houck and St. Michaels. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Driving may become hazardous on area roads due to ponding of water. Area streams may be running high from the rainfall. && LAT...LON 3511 10943 3586 10944 3588 10905 3517 10905 TIME...MOT...LOC 0129Z 088DEG 18KT 3562 10910
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:35 PM MST | Special Weather Statement | FGZ | Coconino | 25 min |
| Jul 13, 6:31 PM MST | Special Weather Statement | FGZ | Apache | 44 min |
| Jul 13, 6:56 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
| Jul 13, 8:18 PM MST | Areal Flood Advisory | FGZ | Apache | 3 hr |
| Jul 14, 11:05 AM MST | Special Weather Statement | FGZ | 25 min | |
| Jul 14, 11:27 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 14, 11:44 AM MST | Flash Flood Warning | FGZ | Yavapai | 5 hr |
| Jul 14, 12:01 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 4 hr |
| Jul 14, 12:16 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 44 min |
| Jul 14, 12:21 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 39 min |
| Jul 14, 12:31 PM MST | Special Weather Statement | FGZ | 44 min | |
| Jul 14, 12:32 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 14, 12:41 PM MST | Special Weather Statement | FGZ | Yavapai | 49 min |
| Jul 14, 12:50 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 14, 12:58 PM MST | Flash Flood Warning | FGZ | Coconino | 4 hr |
| Jul 14, 1:43 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Jul 14, 2:45 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 14, 3:35 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Jul 14, 3:53 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 37 min |
| Jul 14, 4:08 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 14, 4:27 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 25 min |
| Jul 14, 4:30 PM MST | Areal Flood Advisory | FGZ | Gila, Navajo | 3 hr |
| Jul 14, 4:58 PM MST | Areal Flood Advisory | FGZ | Navajo | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.